@melissag

Last reply

melissag

Gilenya?

Hi guys, hope everyone had a great holiday! I just wanted to ask today if anyone had much experience with Gilenya, I'm having a lot of sensitivity to the copaxone shots I'm on an the MS nurse said the dr will most likely want to switch me to gilenya because of that. The shots leave me swollen, sore and bruised for weeks after and I think a pill would be a welcome change. I'm just curious to hear anyone else's experience with gilenya, I'm also just trying to do some research on it before seeing my neuro. Thanks!

emmak

@emmak

I am starting gilenya soon. I am sorry to hear about the experience with Copaxone. I had the same and with rebif too unfortunately. Your doctor gives you the best option you have, depending on type MS. I think you should go for it, if you don't like it, you can always change your mind. Don't forget in any MS related situation you find yourself in, -You are the absolute Boss!

melissag

@melissag

im very confused.. my replys dont seem to want to post! ill try this one more time :) thanks for the encouragement emmak I think gilenya is the best option for me right now, seeing as the injections arent going well. and youre right, i can always change again if it doesnt suit me!

melissag

@melissag

aha, success!

Stumbler

@Stumbler

@melissa.g , I know of at least one of our US members on Gilenya, so hopefully you'll receive more responses soon.

melissag

@melissag

thanks <a href='https://shift.ms/community/people/Stumbler/' rel='nofollow'>@stumbler</a>, is gilenya not available in the UK? I know it has only been available here in Canada for a short while.

melissag

@melissag

thanks stumbler, is gilenya not available in the UK? I know it has only been available here in Canada for a short while.

Stumbler

@Stumbler

@melissa.g , Gilenya is available in the UK, but we're always a bit slow on the uptake over here in the UK. :)

JasFromTas

@JasFromTas

Hi Melissa.G, I am not on it, but have met quite a few MSers who are. Some switched from the interferons, and others went straight onto it after diagnosis - it seems to be quite popular here in Melbourne, Aust :-) no one I have meat has had any major issues, and the only one I know of who has had sore joints from it (apparently a side effect) used to have so much trouble with the interferon she was on (don't know which one) that she thinks Gilenya is brilliant, regardless of her joints. Hopefully someone can give you some first hand experience though :-)

melissag

@melissag

Thanks Jas, I'm hoping it works out as well for me!

Stumbler

@Stumbler

Here's a response from HeatherL:- @melissa.g I too am having trouble posting today, but I believe our always gracious <a href='https://shift.ms/community/people/Stumbler/' rel='nofollow'>@Stumbler</a> was referring to me as the US resident on Gilenya. In the past took Avonex and Copaxone, but needed to try something different for a variety of reasons. I started Gilenya in December 2011 and haven't looked back. As far as I know I haven't had any problems, but everyone responds differently. I love not taking shots. I would say talk to your doc because there are options. Best of luck to you and let me know if you need any more info!

melissag

@melissag

Thanks stumbler, she actually also messaged me. Not sure if my reply worked though as it was being strange too (I actually messaged the people at shift to let them know things are being a bit glitchy. I've noticed that when I post @ someone my comments don't post! Weird. Anyways, here's what I wanted to ask you heatherl, what I've read is that it suppresses your immune system a lot, just wondering if you've had much trouble with infections, or catching things easily etc. because of that? Thanks!

kiddiecarlos

@kiddiecarlos

Melissa, I am also a US resident on Gilenya. I was diagnosed a year ago, and have never tried injectables. I have been on Gilenya for about 10 months or so, and have had no negative side effects at all. best of luck to you!

melissag

@melissag

thats great, thanks kiddiecarlos!

Cariad

@Cariad

I've been on gilenya (fingolimod) since Sept 2012 having previously been on rebif and then tysabri. No side effects for me so far and no infections etc either:)

pepe

@pepe

Hi!I am on tisabri and i will change to Gilenya in three months because tisabri is not making any difference .I will let you know how is it doing once on it.

naomi

@naomi

I've just started Gilenya. It's Day 2 and no side effects as of yet. I will let you know how I'm getting on . Best of luck.x

melissag

@melissag

Thanks everyone!

melissag

@melissag

So its official, im being switched to Gilenya. Had an ECG and blood tests today, and was told I will soon be sent for an eye exam. They also informed me that the first time I take it they want to monitor me for 6 hours, what a process! For those on Gilenya- What do they do while monitoring? Is it just to watch your heart rate? Did anyone feel funny taking it the first time? Thanks!

Stumbler

@Stumbler

@melissa.g, this 6 hours is just precautionary. If Gilenya is going to cause you problems, it will be in the first 6 hours, hence you will be closely monitored.

kiddiecarlos

@kiddiecarlos

<a href='https://shift.ms/community/people/Stumbler/' rel='nofollow'>@stumbler</a> is right...it's just a precaution. Gilenya can lower your heart rate but mostly within first 6 hours so they just give you your first dose then they will come in every so often to check your by heart rate. mine lowered slightly but nothing at all major. the place I went was nice and had like a Packet of like puzzles and stuff but you might want to bring a book or something with you to pass the time!

melissag

@melissag

Hey gilenya users! Quick question, I had my first dose yesterday with no real issues. Today I woke up with an itchy rash on my righ arm and hand, did anyone else have this? I'm not sure if it's gilenya related, and I really hope not, because I'm running out of options here! Spoke to my MS nurse about it and she said the dr may want me to stop if it continues. Bit of a mess now, as I really had high hopes that gilenya was going to be it for me. Any advice?

JasFromTas

@JasFromTas

Hey melissag! Hang in there girly, from the bit of reading I've done since the post (above), it seems an initial rash can sometimes happen. What does it look like? Raised hives? Coming? Going? The fact that it is isolated to your arm/hand is promising. Drug reactions often cause a whole body rash, or a rash at least on the torso (stomach, back, neck). Could it be something else, that you touched with that hand? I recon talk about it to your MS nurse/dr. If it really bothers you perhaps try an antihistamine. And if it gets worse, or starts on your neck/face, crack a stink until your neuro will see you, or at least give you some first hand advice. Hoping it just buggers off by itself though. Let us know how you get on :-) Jas

melissag

@melissag

Hey <a href='https://shift.ms/community/people/jasfromtas/' rel='nofollow'>@jasfromtas</a> thanks for your reply. It actually seems to be going down already and I called to tell my MS nurse that it must be from some of the medical tape they were using on me at the clinic yesterday. I hope that's true! Lol. I wasnt too worried about it before talking to my MS nurse, i think the mention of possibly making me stop the pills really got to me! The gilenya nurse just wanted to know every detail or I wouldn't have mentioned it at all. That and google made me think it may have to do with the pills but your words also helped me realize it probably wasn't! Thanks for that :) I will continue on with the pills and hope for the best!

janep

@janep

Hi Melissa, I started gilenya on Tuesday! Sorry to hear about your rash,I hope it's still easing off. From my understanding, I wouldn't take the fact that your nurse wanted loads of details as too much of a bad sign, the drug is still pretty new and they're collecting as much data as they can to improve the safety profile. At the moment in the UK the drug is only available as a second-line treatment, you have to have tried one of the other DMDs first. Unsurprisingly the primary reason for this is that it is a very expensive drug but given the small amount of data available about effectiveness and side effects etc, they're collecting everything they can get their hands on. My nurse was extremely keen to ask us to contact them if we had any illness or infection at all, even if it was obviously not related to the fingolimod. As part of the ongoing trial of the drug they will be collecting data on "adverse events" to see if people on the drug have more or less of these than a control group as this data will drive the use (and price!) of the drug in future. So hopefully she was just collecting this information for the trial and you'll get to stay on the drug! Jane xx

melissag

@melissag

hi <a href='https://shift.ms/community/people/janep/' rel='nofollow'>@janep</a>, yes i know that gilenya is also considered a second line drug here in canada. my doctor only put me on it after copaxone and i didnt get along! i luckily have health insurance that covers 80% of the cost so thats a great help. how are you feeling on the gilenya? i also just started, on monday, and am really hoping to feel some relief soon! was told that it should help with some of the new symptoms ive been having, but i know that they cant really say that for sure and were probably just trying to shut me up, ha! heres hoping it works out for both of us :)